Powered by


                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS







   Forum Archives





















   Primary Care






   Other Sections


   Research Tools

   Medical Tutorials

   Medical Software




Tardive dyskinesia

Tardive dyskinesia is a serious neurological disorder caused by the long-term use of traditional antipsychotic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal disorders and neurological disorders. However, the new generation of atypical antipsychotics appears to not cause tardive dyskinesia.

Clinical presentation

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. Many of the symptoms of tardive dyskinesia appear similar to Parkinson's disease and the cause of tardive dyskinesia appears to be related to the neurotransmitter dopamine.

The phrase comes from tardive, which means "late" and dyskinesia which means "abnormal movement".

advertisement.gif (61x7 -- 0 bytes)

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application


There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. There is some evidence that benztropine or diphenhydramine can prevent tardive dyskinesia, and these are often given with antipsychotics. When tardive dyskinesia develops, the first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients.

previous.gif (72x17 -- 347 bytes) next.gif (72x17 -- 277 bytes)



 advertisement.gif (61x7 -- 0 bytes)



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2012 DoctorsLounge. All rights reserved.